MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA CATHETER; PTA DILATATION BALLOON CATHETER

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA CATHETER; PTA DILATATION BALLOON CATHETER
Catalog Number U357554
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/06/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was conducted and there was nothing found to indicate there was a manufacturing related cause for this event.The lot met all release criteria.Visual/microscopic inspection: the sample was bloody.The balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 5mm x 40mm balloon.A circumferential balloon rupture was present 4.4cm from the distal tip.The distal portion of the balloon was still attached to the catheter and was bunched in appearance and prolapsed over the distal tip, likely indicating retraction issues.The balloon rupture was examined under microscopic magnification (10x) and the edges were uneven, indicating that the rupture was not clean.The inner guidewire lumen was stretched and the distal marker band was dislodged from its original locations, likely indicating that excessive force contributed to the event.No other anomalies were noted along the length of the catheter.The introducer sheath tip was examined under microscopic magnification (12.5x) and was observed to be flared, likely indicating retraction issues.Functional/performance evaluation: functional testing could not be performed due to the condition in which the sample was received.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was returned within a 6fr introducer sheath.The investigation is confirmed for a circumferential balloon rupture and retractions issues based on the condition of the returned sample (i.E.Balloon sheared in half and prolapsed over the distal tip).Per the reported event details, the balloon ruptured at 18atm.The rated burst pressure (rbp) for this balloon size is 17atm; therefore, the balloon was overpressurized.The current ifu (instructions for use) states "do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended." it is likely that the balloon ruptured as a result of being overpressurized.The root cause for this event is most likely use-related.Labeling review: the current ultraverse 035 pta balloon catheter instructions for use (ifu) provides general instructions for use of the device, as well as warnings, precautions, and potential complications associated with the device.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure, the pta allegedly ruptured at 18 atm.It was further reported that the health care provider (hcp) had difficulty retracting the balloon through the sheath.Reportedly, the hcp had to enlarge the access site in order to remove the balloon and sheath together as one unit.No further treatment was provided.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA CATHETER
Common Device Name
PTA DILATATION BALLOON CATHETER
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key5723466
Report Number2020394-2016-00548
Device Sequence Number103526
Product Code LIT
UDI-Device Identifier00801741092459
UDI-Public(01)00801741092459(17)190331(10)50137055
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberU357554
Device Lot Number50137055
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/02/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2016
Initial Report FDA Received Date06/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR